Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Why are patients with a new ileostomy at risk of dehydration?

  1. AThe output is liquid and contains a lot of water and salt
  2. BThe colon removes too much water from the stool
  3. CThey are not allowed to drink for several weeks after surgery
  4. DThe stoma absorbs water from the body
2.Nursing fundamentalsHard

A patient has a temperature of 38.7 °C and a white cell count of 18 × 10⁹/L (18,000/mm³). What do these findings most suggest?

  1. AA low risk of infection because the count is high
  2. BA normal post-meal result
  3. CAn infection or significant inflammation
  4. DDehydration only
3.Clinical nursingMedium

Which side effect of regular opioids usually needs preventive treatment from the start?

  1. ADiarrhoea
  2. BExcessive hunger
  3. CConstipation
  4. DHigh blood pressure
4.Clinical nursingHard

A patient going home with a leg cast is taught about cast care. Which statement shows a need for further teaching?

  1. A"I can push a knitting needle down the cast to scratch an itch."
  2. B"I will come back if my toes go numb or turn blue."
  3. C"I will keep my leg raised on pillows for the first few days."
  4. D"I will keep the cast dry."
5.Arterial blood gas interpretationMedium

Practice values: Na⁺ 151 mmol/L, glucose 18.3 mmol/L and urea 9.1 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 151 mmol/Lglucose 18.3 mmol/Lurea 9.1 mmol/L
Osm = mOsm/kg
6.Arterial blood gas interpretationHard
pH7.357.457.08PaCO₂mmHg354538HCO₃⁻mmol/L222611appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.08, PaCO₂ 38 mmHg (5.1 kPa), HCO₃⁻ 11 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.08PaCO₂ 38 mmHg (5.1 kPa)HCO₃⁻ 11 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
7.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury does not open the eyes at all, makes only incomprehensible sounds such as moaning and shows as the best motor response: abnormal flexion of the arms (decorticate posture). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 14/min, SpO₂ 99% on supplemental oxygen, blood pressure 84/50 mmHg, pulse 76/min, alert, temperature 37.3 °C. Which clinical risk group does the patient fall into? Click it.

RR 14SpO₂ 99%O₂SBP 84HR 76AT 37.3 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
72 kg180 cmmanIBW (Devine)%IBW = ?

Practice exercise (made-up values, not clinical guidance). A man is 180 cm tall and weighs 72 kg. Find the actual weight as a percentage of the ideal body weight, %IBW, using the Devine formula (1 in = 2.54 cm). Round to the nearest whole number.

180 cm72 kgman
%IBW = %
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 25%1500 mLamino acids 3.5%1500 mLlipid 20%100 mL · 2 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gNPC = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1500 mL of parenteral nutrition with final concentrations of 25% dextrose and 3.5% amino acids, plus 100 mL of 20% lipid emulsion (2 kcal/mL). Find the non-protein energy NPC in kcal per day. Round to the nearest whole number.

1500 mLdextrose 25%amino acids 3.5%lipid 100 mL · 2 kcal/mL
NPC = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVnormal sinus rhythmjunctional rhythmfirst-degree AV blocksinus tachycardia

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1normal sinus rhythm
  2. 2junctional rhythm
  3. 3first-degree AV block
  4. 4sinus tachycardia
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV2:1 AV block (type undetermined)second-degree AV block type I (Wenckebach)second-degree AV block type IIsinus bradycardia

Interpret this lead II strip. Which interpretation can you defend from this single strip? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 12:1 AV block (type undetermined)
  2. 2second-degree AV block type I (Wenckebach)
  3. 3second-degree AV block type II
  4. 4sinus bradycardia
13.Prioritization & delegationMedium

A patient has a serum potassium of 6.8 mEq/L. Which action comes first?

  1. ARecheck the level next week
  2. BEncourage foods high in potassium
  3. CPlace the patient on a cardiac monitor
  4. DGive the patient’s scheduled potassium supplement
14.Prioritization & delegationHard

A nurse returns to the station to find four messages. Which one is answered first?

  1. AA colleague asks to swap shifts with them next week because of a family wedding
  2. BA family member wants an update on their father’s progress
  3. CThe laboratory is calling with a critical potassium result of 2.6 mEq/L
  4. DThe pharmacy asks when the next delivery should be scheduled
15.Infection control & patient safetyMedium

Before inserting a peripheral IV, the nurse cleans the skin with chlorhexidine-alcohol. What should the nurse do next?

  1. ABlow on the site so it dries faster
  2. BLet it dry fully and do not touch the site again
  3. CFeel for the vein again with an ungloved finger
  4. DWipe it off with a dry gauze straight away
16.Infection control & patient safetyHard

A patient’s cardiac monitor alarms often because of artifact, and a colleague suggests turning the alarm off. What is the best response?

  1. ATurn the alarm off and check the monitor screen at the nurses’ station every hour instead
  2. BTurn the alarm volume down as low as it will go
  3. CDisconnect the monitor overnight so the patient can sleep
  4. DKeep the alarm on, fix the cause such as electrode placement, and adjust limits only per policy
17.Lab values & electrolytesMedium

A patient takes valproate (valproic acid) for epilepsy. Which tests are monitored regularly?

  1. ASerum lithium and urine specific gravity
  2. BLiver function tests and platelet count
  3. CThyroid function and serum calcium
  4. DTroponin and B-type natriuretic peptide
18.Lab values & electrolytesHard

Ten days after chemotherapy, a patient has a platelet count of 9 × 10³/µL and reports a sudden severe headache and blurred vision. What is the priority?

  1. AGive acetaminophen (paracetamol) for the headache and reassess in 1 hour
  2. BAssess neurological status and report it at once as possible brain bleeding
  3. CDim the lights and encourage rest, as headaches are common after chemotherapy
  4. DEncourage the patient to drink more fluids and check the blood pressure later

3Solutions

1.Nursing fundamentals

Answer: A · The output is liquid and contains a lot of water and salt

Why this is the answer

The colon normally reabsorbs water and salt. An ileostomy bypasses it, so high output can quickly cause dehydration and low sodium; output is monitored and fluids encouraged.

Answer

A · The output is liquid and contains a lot of water and salt
2.Nursing fundamentals

Answer: C · An infection or significant inflammation

Why this is the answer

A raised white cell count with fever usually means the body is fighting an infection or major inflammation. The nurse reports it and looks for the source, including sepsis.

Answer

C · An infection or significant inflammation
3.Clinical nursing

Answer: C · Constipation

Why this is the answer

Opioids slow gut movement, and constipation persists with long-term use. A regular laxative is usually prescribed together with the opioid.

Answer

C · Constipation
4.Clinical nursing

Answer: A · "I can push a knitting needle down the cast to scratch an itch."

Why this is the answer

Pushing objects under a cast can injure the skin and cause infection or pressure sores. Elevation, keeping the cast dry and reporting numbness, colour change or increasing pain are correct.

Answer

A · "I can push a knitting needle down the cast to scratch an itch."
5.Arterial blood gas interpretation

Answer: Osm = 329 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·151 + 18.3 + 9.1 = 329.4 ≈ 329 mOsm/kg

Answer

Osm = 329 mOsm/kg
6.Arterial blood gas interpretation

Answer: added respiratory acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·11 + 8 = 24.5 → 22.5–26.5 mmHg

Compare

measured: 38 mmHg → added respiratory acidosis

Answer

added respiratory acidosis
7.Clinical assessment scores

Answer: severe

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: does not open the eyes at all → 1
V: makes only incomprehensible sounds such as moaning → 2
M: abnormal flexion of the arms (decorticate posture) → 3

Add

GCS = 1 + 2 + 3 = 6

Severity

GCS 6 → severe

Answer

severe
8.Clinical assessment scores

Answer: medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 14/min → 0
SpO₂ 99% → 0
on oxygen → 2
SBP 84 mmHg → 3
HR 76/min → 0
alert (A) → 0
T 37.3 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 2 + 3 + 0 + 0 + 0 = 5
At least one parameter scores 3.

Risk group

medium

Answer

medium

A total of 5 or more calls for an urgent clinical response.

9.Enteral & parenteral nutrition calculations

Answer: %IBW = 96 %

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Ideal body weight (Devine)

180 cm/2.54 = 70.87 in
IBW = 50 + 2.3·(70.87 − 60) = 74.99 kg

Percentage of ideal body weight

%IBW = 72/74.99·100 = 96.01 ≈ 96%

Answer

%IBW = 96%
10.Enteral & parenteral nutrition calculations

Answer: NPC = 1475 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 25·1500/100 = 375 g
amino acids: 3.5·1500/100 = 52.5 g

Kilocalories per component

dextrose: 375·3.4 = 1275 kcal
amino acids: 52.5·4 = 210 kcal
lipid: 100·2 = 200 kcal

Non-protein energy

NPC = 1275 + 200 = 1475 kcal/day

Answer

NPC = 1475 kcal/day
11.ECG rhythm strip interpretation

Answer: first-degree AV block

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 26 small boxes, 1500 ÷ 26 ≈ 58 per minute.
2. Rhythm: regular, every R–R is 1.04 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.34 s, constant, longer than 0.20 s.
5. QRS: 0.10 s, narrow (below 0.12 s).

Interpretation

first-degree AV block

Answer

first-degree AV block
12.ECG rhythm strip interpretation

Answer: 2:1 AV block (type undetermined)

2:1 AV block: with two P waves for every QRS, no two conducted P waves follow each other, so you cannot see whether the PR would lengthen (type I) or stay constant (type II) before a non-conducted P wave. From one strip it is called a 2:1 AV block; a longer strip or a change in the conduction ratio decides the type. A narrow QRS makes type I more likely and a wide QRS type II, but neither proves it.

Five steps

1. Rate: R–R = 40 small boxes, 1500 ÷ 40 ≈ 38 per minute.
2. Rhythm: regular, every R–R is 1.60 s.
3. P waves: upright and regular (P–P 0.80 s, 75 per minute), two for every QRS.
4. PR interval: constant at 0.20 s in the conducted beats.
5. QRS: 0.06 s, narrow (below 0.12 s).

Why the type stays open

Every second P wave is not conducted, so no two conducted beats follow each other and a lengthening PR could never show.
2:1 AV block (type undetermined)

Answer

2:1 AV block (type undetermined)

A narrow QRS makes type I more likely and a wide QRS type II, but only a longer strip or a change in the conduction ratio decides.

13.Prioritization & delegation

Answer: C · Place the patient on a cardiac monitor

Why this is the answer

Severe hyperkalemia can cause dangerous arrhythmias, so continuous cardiac monitoring comes first while the provider is informed and treatment is prepared.

Answer

C · Place the patient on a cardiac monitor
14.Prioritization & delegation

Answer: C · The laboratory is calling with a critical potassium result of 2.6 mEq/L

Why this is the answer

A critical potassium of 2.6 mEq/L can cause life-threatening arrhythmias, so it is acted on first: the nurse assesses the patient and informs the provider. The other calls can wait.

Answer

C · The laboratory is calling with a critical potassium result of 2.6 mEq/L
15.Infection control & patient safety

Answer: B · Let it dry fully and do not touch the site again

Why this is the answer

Chlorhexidine-alcohol must dry completely to kill organisms effectively. Touching the site after cleaning contaminates it, so the vein is located before prepping or with a sterile glove.

Answer

B · Let it dry fully and do not touch the site again
16.Infection control & patient safety

Answer: D · Keep the alarm on, fix the cause such as electrode placement, and adjust limits only per policy

Why this is the answer

Disabling alarms is a known cause of missed deterioration. Alarm fatigue is reduced by fixing causes such as poor skin preparation or old electrodes and by setting individual limits according to orders and policy.

Answer

D · Keep the alarm on, fix the cause such as electrode placement, and adjust limits only per policy
17.Lab values & electrolytes

Answer: B · Liver function tests and platelet count

Why this is the answer

Valproate can cause liver toxicity and thrombocytopenia, so liver tests and the platelet count are monitored. It can also raise ammonia; confusion or vomiting should prompt an ammonia level.Checked against: Valproic Acid · StatPearls (NCBI Bookshelf) (2024)

Answer

B · Liver function tests and platelet count
18.Lab values & electrolytes

Answer: B · Assess neurological status and report it at once as possible brain bleeding

Why this is the answer

Platelet counts usually reach their lowest point (nadir) about 7–14 days after chemotherapy. With a count below 10 × 10³/µL, a sudden severe headache or visual change may signal intracranial bleeding, which is an emergency. The nurse assesses neurological status and reports it immediately.Checked against: Bleeding and Bruising (Thrombocytopenia) and Cancer Treatment · National Cancer Institute (NIH) (2022); Pancytopenia · StatPearls (NCBI Bookshelf) (2023)

Answer

B · Assess neurological status and report it at once as possible brain bleeding

ExamProblems · examproblems.com/courses/nursing-fundamentals